Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

October 10, 2018Houston County, Georgia

NWS Atlanta, GA issued this special weather statement at Oct 10, 2018, 3:01 PM EDT for Houston County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2018, 3:01 PM EDT (19:01 UTC)
Expired
Oct 10, 2018, 3:30 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA

County Houston County, GA

The radar

The Robins AFB radar (KJGX), 55 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WWUS82 KFFC 101901
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
301 PM EDT WED OCT 10 2018
 
GAZ095-105-101930-
Dooly GA-Houston GA-
301 PM EDT WED OCT 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOOLY AND
SOUTHWESTERN HOUSTON COUNTIES UNTIL 330 PM EDT...

At 301 PM EDT...National Weather Service doppler radar indicated a
strong storm within a tropical rain band near Unadilla, or 12 miles
west of Hawkinsville...moving northwest at 15 mph.

  HAZARD...enhanced risk of a brief tornado.

  IMPACT...Storms embedded within a tropical rainband have exhibited 
           localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Unadilla, Elko, Grove Park, Henderson and Grovania. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3220 8369 3232 8385 3235 8385 3243 8367
      3225 8361 3224 8362 3224 8361
TIME...MOT...LOC 1901Z 144DEG 15KT 3227 8368 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Oct 10, 1:39 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 10, 1:39 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
139 PM EDT Wed Oct 10 2018

.PREV DISCUSSION... /issued 1033 AM EDT Wed Oct 10 2018/

UPDATE...

..Hurricane Conditions Becoming More Likely For Portions of
Central Georgia...

All attention is on powerful Hurricane Michael as it churns
rapidly toward the Florida coast as a Major Category 4 storm.
Concern for the local area is that the storm will now be starting
from a more intense initial condition at landfall and increasing
forward speed will not allow as much weakening as previously
thought. That is not to say we are anticipating Hurricane force
sustained winds as this is still possible but perhaps not likely.
But what we will see is widespread Hurricane force wind gusts
within the Hurricane warned area. As we have seen from several
storms the past two years, the impacts of these gusts to the local
area are on par with sustained winds for other areas with less in
the way of trees.

Therefore, we are very much playing up the gust and Hurricane
impact potential and will be upgrading a portion of the Tropical
Storm warning to a Hurricane warning with this next issuance. Have
also increased the tornado threat for SE portions of the forecast
area beginning this afternoon and continuing through early Thu.
Flood impacts still looks on track with some flash flooding
possible with the anticipated 3 to 5 inches and locally higher
amounts.

Deese

PREV DISCUSSION... /issued 721 AM EDT Wed Oct 10 2018/

PREV DISCUSSION... /Issued 351 AM EDT Wed Oct 10 2018/

SHORT TERM /Today through Thursday/...
Hurricane Michael continues to churn out in the Gulf of Mexico early
this morning. Michael is expected to continue northward this
morning, making landfall across the panhandle of Florida this
afternoon. After landfall, Michael will rapidly accelerate to the
NE.

Regional radar continues to depict light showers streaming in from
the Atlantic. The activity remains light at this time. Initial
rainbands associated with Michael have started to come onshore the
Florida panhandle and will continue to creep closer to SW GA through
the morning. The main impacts from Michael are still expected to
affect the CWFA tonight and early Thursday. The main hazards to
expect will be locally heavy rainfall, gusty winds and the potential
for tornadoes.

No changes for the tropical headlines for this forecast period.
However, changes may need to be made later this morning...all
dependent upon the latest updates from TPC. Currently, the highest
winds are anticipated along and south of a line from Chattahoochee
to Glascock county. The greatest potential for tornadoes is roughly
the same area.

NListemaa

LONG TERM /Thursday Night through Tuesday/...
A much quieter long term is expected with most precip
ended by Thursday night with just small chances for light showers
briefly over the far e central cwa. Dry and much cooler weather
is then expected for Friday and Saturday with temperatures within
about 5 degrees of normal.

Starting Sunday and beyond, a WSW flow aloft could have limited
moisture and a short wave or two in conjunction with a weak
cold front forecast to move across the area on Monday. This will
amount to slight chance to chance pops for light showers through
this timeframe. Instability will be very limited as well.
Temperatures will mostly warm to above normal but not as much as
previous.

BDL

HYDROLOGY...
The heaviest rainfall axis has shifted very slightly with this
forecast period. In general, within the watch, widespread 3" to 5"
are possible with locally higher amounts possible. The period for
heaviest rains will start in the SW CWFA after 18Z today...and
continue across to spread NE across the watch area overnight. The
widespread rainfall is expected to begin shifting to the east after
12Z THU and begin tapering off by 18Z THU. Made some slight changes
to the FFA this morning. Have added a tier of counties along a line
from Muscogee to Walton County.

&&

.AVIATION...
18Z UPDATE...

Forecast will be entirely dependent upon intensity forecast of
Hurricane Michael and how much it weakens as it progresses inland.
Right now, the strongest winds look to be along the right side of
the storms track and would include MCN and AHN. MCN looks to have
the strongest winds with gusts in excess of 40 kts after 06Z. for
the ATL terminals, less in the way of winds expected but still
possible to see gusts in the lower 30s. Stronger winds aloft and
will need to monitor closely for enhanced SHRA development which
could allow surface winds to increase ever so slightly. Feel at
this time that surface winds cover this adequately for now and
will maintain the 21G32kt for ATL. With winds remaining elevated,
will keep cigs from going too low but still anticipate widespread
IFR conditions for the overnight period. Rapid improvement
anticipated for Thu afternoon with clouds scattering out and winds
decreasing.

//ATL CONFIDENCE...18Z UPDATE...
Medium on wind gusts and cigs.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          81  70  80  52 /  60 100  90  10
Atlanta         81  71  79  51 /  80 100  60   5
Blairsville     76  66  73  44 /  60 100  90   5
Cartersville    82  70  77  47 /  60  90  60   5
Columbus        83  72  84  53 / 100 100  50   5
Gainesville     78  70  78  52 /  60 100  90   5
Macon           84  73  84  53 / 100 100  70  10
Rome            83  70  78  48 /  60  80  50   5
Peachtree City  82  71  81  50 / 100 100  60   5
Vidalia         85  75  86  60 /  90 100  80  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tropical Storm Warning for the following zones: Baldwin...Bibb...
Chattahoochee...Crawford...Emanuel...Glascock...Greene...
Hancock...Jasper...Jefferson...Johnson...Jones...Lamar...
Monroe...Montgomery...Morgan...Muscogee...Oglethorpe...Peach...
Putnam...Talbot...Taliaferro...Taylor...Telfair...Toombs...
Treutlen...Twiggs...Upson...Warren...Washington...Wheeler...
Wilkes...Wilkinson.

Flash Flood Watch through Thursday afternoon for the following
zones: Baldwin...Bibb...Bleckley...Butts...Chattahoochee...
Clarke...Crawford...Crisp...Dodge...Dooly...Emanuel...Glascock...
Greene...Hancock...Houston...Jasper...Jefferson...Johnson...
Jones...Lamar...Laurens...Macon...Madison...Marion...Monroe...
Montgomery...Morgan...Muscogee...Newton...Oconee...Oglethorpe...
Peach...Pulaski...Putnam...Schley...Stewart...Sumter...Talbot...
Taliaferro...Taylor...Telfair...Toombs...Treutlen...Twiggs...
Upson...Walton...Warren...Washington...Webster...Wheeler...
Wilcox...Wilkes...Wilkinson.

Hurricane Warning for the following zones: Bleckley...Crisp...
Dodge...Dooly...Houston...Laurens...Macon...Marion...Pulaski...
Schley...Stewart...Sumter...Webster...Wilcox.

&&

SHORT TERM...Deese
LONG TERM....31
AVIATION...Deese
Hazardous weather outlook, Oct 10, 2:57 PM EDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
257 PM EDT Wed Oct 10 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
257 PM EDT Wed Oct 10 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Hurricane Michael will have significant impacts for central
and a large portion of north Georgia today and tonight.

Please refer to the Hurricane Local Statement /ATLHLSFFC/
and the Flash Flood Watch /ATLFFAFFC/ for all the details
due to Hurricane Michael. Also, please visit our web site
at weather.gov/atlanta.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Strong gusty winds, heavy rains and isolated thunderstorms are
expected to diminish through the day Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the latest information this afternoon and
evening for possible activation across north and central Georgia.

In the hours before

Special weather statement, Oct 10, 2:36 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
236 PM EDT WED OCT 10 2018

GAZ069>071-081-101900-
Lamar GA-Monroe GA-Upson GA-Crawford GA-
236 PM EDT WED OCT 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAMAR...SOUTHWESTERN
MONROE...NORTHEASTERN UPSON AND NORTHERN CRAWFORD COUNTIES UNTIL 300
PM EDT...

At 235 PM EDT...National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Musella, or near
Roberta...moving northwest at 25 mph.

  HAZARD...enhanced risk of a brief tornado.

  IMPACT...Storms embedded within a tropical rainband have exhibited
           localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Yatesville, Culloden, Redbone, Russellville, Brent and Musella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3280 8390 3275 8403 3292 8426 3304 8402
TIME...MOT...LOC 1835Z 147DEG 23KT 3282 8401
Special weather statement, Oct 10, 2:46 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
246 PM EDT WED OCT 10 2018

GAZ097-109>111-101915-
Wheeler GA-Telfair GA-Laurens GA-Dodge GA-
246 PM EDT WED OCT 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER...NORTHERN
TELFAIR...SOUTHWESTERN LAURENS AND DODGE COUNTIES UNTIL 315 PM EDT...

At 246 PM EDT...National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Little Ocmulgee State
Park, or over McRae...moving northwest at 35 mph.

  HAZARD...enhanced risk of a brief tornado.

  IMPACT...Storms embedded within a tropical rainband have exhibited
           localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
McRae, Helena, Cadwell, Scotland, Rentz, Jay Bird Springs, Achord,
Plainfield, Cedar Grove and Little Ocmulgee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3233 8320 3244 8291 3204 8276 3198 8295
TIME...MOT...LOC 1846Z 155DEG 29KT 3209 8290
Special weather statement, Oct 10, 3:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
301 PM EDT WED OCT 10 2018

GAZ095-105-101930-
Dooly GA-Houston GA-
301 PM EDT WED OCT 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOOLY AND
SOUTHWESTERN HOUSTON COUNTIES UNTIL 330 PM EDT...

At 301 PM EDT...National Weather Service doppler radar indicated a
strong storm within a tropical rain band near Unadilla, or 12 miles
west of Hawkinsville...moving northwest at 15 mph.

  HAZARD...enhanced risk of a brief tornado.

  IMPACT...Storms embedded within a tropical rainband have exhibited
           localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Unadilla, Elko, Grove Park, Henderson and Grovania.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3220 8369 3232 8385 3235 8385 3243 8367
      3225 8361 3224 8362 3224 8361
TIME...MOT...LOC 1901Z 144DEG 15KT 3227 8368

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 11:37 AM EDTHurricane WarningFFCBleckley, Crisp, Dodge, Dooly, Houston, Laurens and 10 more14 hr
Oct 10, 2:36 PM EDTSpecial Weather StatementFFCUpson24 min
Oct 10, 2:46 PM EDTSpecial Weather StatementFFCLaurens29 min
Oct 10, 3:07 PM EDTSpecial Weather StatementFFCSchley, Sumter23 min
Oct 10, 3:11 PM EDTTornado WarningFFCHouston, Macon, Peach34 min
Oct 10, 3:19 PM EDTSpecial Weather StatementFFCLaurens26 min
Oct 10, 3:29 PM EDTTornado WarningFFCCrawford, Peach20 min
Oct 10, 3:47 PM EDTSpecial Weather StatementFFCSpalding28 min
Oct 10, 3:51 PM EDTSpecial Weather StatementFFCCrawford24 min
Oct 10, 4:01 PM EDTTornado Warning Tornado observedFFCCrawford, Upson14 min
Oct 10, 4:16 PM EDTSpecial Weather StatementFFCCoweta29 min
Oct 10, 4:19 PM EDTSpecial Weather StatementFFCJasper26 min
Oct 10, 4:34 PM EDTSpecial Weather StatementFFCUpson26 min
Oct 10, 6:23 PM EDTSpecial Weather StatementFFCFulton37 min
Oct 10, 6:37 PM EDTTornado WarningFFCCobb, Douglas, Fulton23 min
Oct 10, 7:20 PM EDTSpecial Weather StatementFFCDouglas25 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.